Jump to content

Joint pain due to Keytruda immunotherapy treatments


JSEIB

Recommended Posts

The main side effect I've had trouble with following seven Keytruda IV treatments, is severe joint pain.  My question is... are there any patients or caregivers out there who can recommend a medication to help me with the pain?  So far, Ibuprofen and Aleve don't do much to calm down the pain. 

Link to comment
Share on other sites

JSEIB,

I'm sorry to hear about your severe joint pain, unfortunately it is an all too common side effect of Keytruda and other immunotherapies like it.  Inflammation is your body's way of reacting to your overactive immune system.  Often times, the inflammation is severe enough that anti-inflammatories do nothing to help.  Have you brought up this issue with your doctor? If so, do they have any other suggestions besides the typical OTC anti-inflammatories?  My concern with taking a lot of Ibuprofen and Aleve is that they can be taxing on your liver.  Immunotherapy can be taxing on the liver too, which is why you probably have regular blood draws prior to your Keytruda infusion.  There are prescription pain cremes that you can rub on joints that may give you some relief.  These would be less taxing on your liver.

My mom was on Keytruda for about 1 year, she also has Rheumatoid Arthritis.  Joint pain is a daily event for her.  During lung cancer treatment, she chose not to continue any RA treatments.  There were days that the joint pain was very severe.  We don't know if it was RA related or Keytruda related, but she was in pain.  She was given a low dose steroid boost once or twice during her time on Keytruda.  She did not have to stop treatment and taking the steroids did not seem to affect the success of her treatment.  It helped to reset her body and her pain lessened. This might be an option for you. 

At the time my mom was in treatment, I was taking high dose turmeric capsules for inflammation.  They helped me, so I asked her docs if it was safe for my mom to take it.  They told me that while there are no known interactions with immunotherapy and turmeric, they suggested not trying it because immunotherapy was too new to tell for sure (this was 3 years ago).  Things may have changed now, it may be worth asking your doc. 

Another option is controversial at best and I am not advocating for it either way.  CBD is being touted as a miracle drug. I don't know that it's a miracle, but it has helped several people I know with chronic pain and inflammation.  My mom has been taking CBD tinctures for 4 months and has not had to take and OTC or Rx pain killers since taking it (she was at least taking the full dose of Aleve daily).  There are also cremes and patches.  Could this work for you? Maybe.  Could this interact with Keytruda? I don't know.  Do your docs know for sure? No.  Should you ask them before trying it? YES.  My mom asked all of her docs (her regular doc, oncologist, pulmonologist, and rheumatologist) if it was safe for her to take and would it delay getting back on treatment if/when her lung cancer returned.  They all told her to try it and that no, it would not delay future lung cancer treatments.  So, while I am not advocating for it, it may be an option for you.  But I highly suggest not trying anything before you talk with your docs.

Finally, your only choice may end up being to deal with the pain or go off of Keytruda.  There may be no answer to the pain, which is unfortunate.  My mom had severe itching (another common side effect from immunotherapy) that drove her crazy.  Nothing helped.  She had to deal with it.  Luckily it went away after treatment stopped.

I don't know if any of this helps and please remember I am not a doctor or any type of medical professional!  Be sure to speak with your docs before trying anything new.

Take Care,

Steff

Link to comment
Share on other sites

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.